MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC SV CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS ) STYLET (4F; CATHETER,INTRAVASCULAR,THERAPEUTIC, LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS POWERPICC SV CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS ) STYLET (4F; CATHETER,INTRAVASCULAR,THERAPEUTIC, LONG-TERM GREATER THAN 30 DAYS
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of recu1529 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported that 4 fr dual lumen picc leaked at the junction of the catheter tubing to the hub.It was stated the catheter had been in place less than two weeks and patient was in-house so facility was providing picc maintenance.9/20/2019: additional information: 31 cm total length with 2 cm external segment.Securacath for securement.Patient was hospitalized for the entire period of time.Dressings managed by vascular access team.Line use history: (b)(6)- 1155 and 1157 alteplase ordered ¿ catheter cleared.(b)(6)- 1952 lumen 2 (red) with positive blood return prior to injection ¿ power injected with iodixanol 320 mg iodine/ml (visipaque) 50 ml ¿ positive blood return following injection ¿ saline flushed/locked.(b)(6)- interventional radiology procedure for biliary stent placement and liver biopsy ¿ catheter likely utilized by anesthesia staff.(b)(6)- 1800 lipid infusion started.(b)(6)- 1300 no blood return ¿ fresh dressing noted to have blood tinged fluids and leaked at the junction of the catheter and the hub when flushed.
 
Event or Problem Description
It was reported that 4 fr dual lumen picc leaked at the junction of the catheter tubing to the hub.It was stated the catheter had been in place less than two weeks and patient was in-house so facility was providing picc maintenance.(b)(6) 2019: additional information: 31 cm total length with 2 cm external segment.Securacath for securement.Patient was hospitalized for the entire period of time.Dressings managed by vascular access team.Line use history: (b)(6) - 1155 and 1157 alteplase ordered ¿ catheter cleared.(b)(6) - 1952 lumen 2 (red) with positive blood return prior to injection ¿ power injected with iodixanol 320 mg iodine/ml (visipaque) 50 ml ¿ positive blood return following injection ¿ saline flushed/locked.(b)(6) interventional radiology procedure for biliary stent placement and liver biopsy ¿ catheter likely utilized by anesthesia staff.(b)(6) - 1800 lipid infusion started.(b)(6) - 1300 no blood return ¿ fresh dressing noted to have blood tinged fluids and leaked at the junction of the catheter and the hub when flushed.
 
Additional Manufacturer Narrative
Unwilling to provide any further patient, product, or procedural details to bd.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of a leaking catheter was confirmed and the cause appeared to be use-related.The product returned for evaluation was one 4fr d/l powerpicc sv catheter.Usage residues were observed throughout the sample.A kink was observed in the catheter just distal of the molded joint.A longitudinally aligned split was observed between the kink and the molded joint.An attempt to infuse water through the sample using a 12ml syringe revealed a leak emanating from the site of the split.Microscopic inspection of the sample revealed damage on the catheter surface in the vicinity of the split, as well as circumferentially opposite the split.The split edges were sharply defined and irregular, with a granular fracture surface.The fracture features were consistent with damage caused by contact between the catheter and a traumatic grasping instrument, such as forceps or hemostats.The product ifu states ¿do not allow accidental device contact with sharp instruments.Mechanical damage may occur.Use only smooth edged, atraumatic clamps or forceps.¿ a lot history review (lhr) of recu1529 showed no other similar product complaint(s) from this lot number.

Brand Name
POWERPICC SV CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS ) STYLET (4F
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC, LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key9173543
Report Number3006260740-2019-02974
Device Sequence Number2819623
Product Code LJS
UDI-Device Identifier00801741152597
UDI-Public(01)00801741152597
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K102159
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberCK000822
Device Lot NumberRECU1529
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/14/2019
Event Location Hospital
Initial Date Received by Manufacturer 09/20/2019
Supplement Date Received by Manufacturer11/19/2019
Initial Report FDA Received Date10/09/2019
Supplement Report FDA Received Date11/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age9 YR